Washington, 2003High Wind in Washington, November 16, 2003
November 16, 2003 · NWS OTX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 2:45 PM PST, 15 minutes earlier.
Area forecast discussion, Nov 16, 2:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
245 PM PST SUN NOV 16 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...A WET AND WILD WORK WEEK BEGINS TONIGHT WITH STRONG
WINDS...HEAVY MOUNTAIN SNOW AND VALLEY RAIN OVER EASTERN
WASHINGTON AND NORTH IDAHO. PRECIPITATION WILL TURN TO SCATTERED
SHOWERS ON MONDAY BUT MONDAY NIGHT ANOTHER PACIFIC STORM BRINGS
ANOTHER ROUND OF STEADY VALLEY RAIN AND HIGH MOUNTAIN SNOW.
&&
.DISCUSSION...
TONIGHT THROUGH MONDAY NIGHT...SATELLITE INDICATES A STRONG PACIFIC
SHORT WAVE TROUGH RIPPING INTO THE NORTHWEST THIS AFTERNOON. THE
DEEPEST MOISTURE FETCH IS RIDING A 150KT+ JET STREAM INTO THE
OREGON/WASHINGTON BORDER REGION. A STRONG COLD OCCLUDED FRONT IS
PASSING OVER THE CASCADES AT THIS HOUR. AHEAD OF THIS FRONT OVER
EASTERN WASHINGTON AND NORTH IDAHO A SHIELD OF MODERATE TO HEAVY
STEADY VALLEY RAIN AND MOUNTAIN SNOW IS COMMENCING UNDER THE COPIOUS
SHORT WAVE DYNAMICS AHEAD OF THE UPPER LEVEL WAVE. WILL KEEP
CURRENT WINTER STORM WARNINGS FOR THE NORTHEAST MOUNTAINS AND
IDAHO PANHANDLE RUNNING WITH MAIN THREAT PERIOD NOW
BEGINNING. SNOW ADVISORY FOR THE CASCADES WILL REMAIN RUNNING
THROUGH THIS EVENING WITH A SPOTTER NEAR PLAIN, WA REPORTING
SNOW WITH 2 INCHES NEW ON THE GROUND AT JUST OVER 2000 FEET. MAY HAVE
TO MONKEY WITH THE SNOW LEVELS ON THE STATEMENT UPDATE. IN
COORDINATION WITH NEIGHBORING OFFICE WILL CANCEL THE SNOW ADVISORY
FOR THE BLUE MOUNTAINS TONIGHT. THIS REGION WILL REMAIN IN
THE WARM SECTOR DURING THE PRIME PRECIPITATION PERIOD THIS
EVENING AND NOT ALLOW SNOWS TO ACHIEVE ADVISORY CRITERIA. SPECKLED
NATURE OF CLOUDS VISIBLE MOVING ONSHORE OVER WESTERN WASHINGTON
REPRESENTS COLD AIR ALOFT WHICH WILL AID INSTABILITY AND MOMENTUM
MIXING OF STRONG WINDS ALOFT DOWN TO THE SURFACE TONIGHT AS THE FRONT
CROSSES THE COLUMBIA BASIN. HENCE THE REASON FOR THE CURRENT WIND
ADVISORIES OVER THE FORECAST AREA THROUGH THIS EVENING. WINDS WILL
LIKELY BUMP INTO THE ADVISORY 30-40 MPH RANGE IMMEDIATELY BEHIND THE
FRONT AND REMAIN THERE FOR 3 TO 6 HOURS BEFORE SETTLING DOWN
OVERNIGHT. TEMPERATURES DONT DROP VERY MUCH TONIGHT FROM CURRENT
HIGHS OVER THE REGION WITH PLENTY OF MIXING EXPECTED.
LATEST MODEL RUNS REASONABLY AGREE WITH OVERALL FLOW PATTERN
THROUGH MONDAY NIGHT. CURRENT SYSTEM BLASTS THROUGH THE REGION FAIRLY
QUICKLY TONIGHT FOR A SHORT BREAK IN THE STEADY PRECIPITATION DURING
THE DAY MONDAY...EXCEPT CONTINUED MOUNTAIN SNOWS IN FAVORABLE
OROGRAPHIC FLOW OVER THE WINTER STORM WARNING ZONES. ALSO CONCERNED
ABOUT POTENTIAL FOR UPSLOPE SNOW DEVELOPING OVER THE CAMAS PRAIRIE ON
MONDAY IN THE COOL POST FRONTAL AIR MASS. WILL ADD A SNOW ADVISORY TO
CURRENT CROP OF WARNINGS AND ADVISORIES FOR THIS LOCATION ON MONDAY.
ANOTHER WET OVER-RUNNING SYSTEM IMPACTS THE REGION MONDAY NIGHT. SNOW
LEVELS INITIALLY 3000 TO 4000 FEET FOR ANOTHER FEW INCHES OF
ACCUMULATION, BUT SNOW LEVELS QUICKLY CLIMB TO THE 5000-6000 FOOT
RANGE DURING THE NIGHT AS WARM AIR ALOFT ADVECTS INTO THE FORECAST
AREA. NOT A WHOLE LOT OF DIFFERENCE BETWEEN DAYTIME HIGHS AND
OVERNIGHT LOWS OVER THE NEXT 36 HOURS. /FUGAZZI
.TUESDAY THROUGH WEDNESDAY...PER GFS ANOTHER PACIFIC WEATHER SYSTEM
MOVES THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO. SOME ISSUES
WORKING AGAINST ISSUING HIGHLIGHTS IN THIS TIME PERIOD. FIRST IS SNOW
LEVELS. AS THE AIRMASS OVER THE AREA EXPECTED TO BE SIGNIFICANTLY
WARMED. IT WILL BE WARMED BY WARM AIR ADVECTION AND MIXING FROM WIND
WITH SUNDAY NIGHT AND MONDAYS STRATOSPHERIC AIR INTRUSION COUPLED
WITH SURFACE LOW PASSAGE THROUGH SOUTHERN BRITISH COLUMBIA. RESULTING
850MB TEMPERATURES APPROACH +5 DEG C BY TUESDAY MORNING AND UP TO +6
DEG C OVER GOOD PORTION OF THE AREA BY WEDNESDAY MORNING IN GFS
SOLUTION. WITH THE FAIRLY STABLE BUT SOMEWHAT CONDITIONALLY UNSTABLE
AREAS IN SOME PARTS OF THE ATMOSPHERE EXPECTED OVER AREA WITH THIS
GFS MODEL SOLUTION A SNOW LEVEL ON THE ORDER OF 6000 FEET MSL OR
GRATER WOULD BE APPROPRIATE. HIGH POPS OVER PORTIONS OF NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE ARE ALSO APPROPRIATE WITH THIS WEATHER
SCENARIO. IF...HOWEVER SNOW LEVELS START OUT COLDER...ABOUT 5 DEG C
COLDER TUESDAY MORNING AS PER 12Z ETA HIGHLIGHTS MIGHT THEN BE
APPROPRIATE AS SNOW WATER EQUIVALENT ABOVE 5000 FEET OR SO WOULD THEN
BE SOMEWHERE IN THE 10-20 TO 1 RATIO INSTEAD OF THE EXPECTED 7 TO 1
RATIO FROM THE GFS. BREEZY WORDING ALSO A SURE BET WITH ALL OF THE
ABOVE OCCURRING. GFS SURFACE LOW POSITIONED OVER SOUTHERN BRITISH
COLUMBIA TUESDAY NIGHT INTO WEDNESDAY NOT ORIENTED FAVORABLY WITH
THE UPPER LEVEL FEATURES PER 315K POTENTIAL VORTICITY FIELD OVERLAYED
WITH MSL PRESSURE PROG...WITH THIS IN MIND WILL GO WITH BREEZY
WORDING RATHER THAN WINDY. /RP
WEDNESDAY NIGHT THROUGH SUNDAY...MODEL CONSISTENCY AND
AGREEMENT GLARINGLY LACKING THIS CYCLE SO CONFIDENCE IS SOMEWHAT
LACKING. GFS AND UKMET ARE THE MOST PROGRESSIVE OF THE BUNDLE WITH
THE ECMWF BEING THE SLOWEST TO SHIFT THE OFF SHORE PACIFIC TROUGH
THROUGH THE FORECAST AREA. THE ENSEMBLE MEAN VERSUS THE OPERATIONAL
RUNS ARE CLOSER IN AGREEMENT AND STRIKE A COMPROMISE IN THE
PROGRESSION OF THE TROUGH. WILL TREND FORECAST MORE TOWARD THE MEAN
EXCEPT WILL ALLOW THE COOLER CANADIAN AIRMASS TO SLIDE SOUTHWARD INTO
THE BASIN AS MODEL RUNS PREVIOUSLY ADVERTISED VICE KEEPING IT
HUNG UP OVER THE SELKIRK MOUNTAINS AS SUGGESTED BY THE ENSEMBLE
MEAN.
MOIST SOUTHWESTERLY FLOW ALOFT SHOULD PREVAIL WEDNESDAY NIGHT
BLANKETING THE REGION WITH WIDESPREAD CLOUD COVER WITH OROGRAPHICALLY
ENHANCED SHOWER ACTIVITY...CONDITIONALLY STABLE AIRMASS
SHOULD EXIST OVER THE REGION SO WILL LEAVE SLIGHT CHANCE WORDING FOR
LIGHT PRECIPITATION ELSEWHERE AS MINOR SHORTWAVE TROUGHS MOVING
ALONG THE FLOW MAY GENERATE SOME ISOLATED SHOWERS. A PACIFIC
FRONTAL SYSTEM IS EXPECTED TO MOVE ACROSS THE INLAND NORTHWEST
THURSDAY CREATING BREEZY CONDITIONS AND WIDESPREAD SHOWERS...COLD AIR
ADVECTION ALOFT AND LOWERING HEIGHTS SHOULD DROP SNOW LEVELS TO
BETWEEN 2000 AND 2500 FEET...A WEEK SECONDARY FRONT SHOULD
USHER IN COLDER CANADIAN AIR FRIDAY CREATING WIDESPREAD LIGHT SNOW
OVER MOST OF THE FORECAST REGION AND BREEZY NORTHERLY
WINDS...AND DROPPING OVERNIGHT LOWS INTO THE TEENS AND
TWENTIES SATURDAY MORNING. WITH THE COLDER AIR ENTRENCHED
OVER THE FORECAST REGION, SATURDAYS HIGH TEMPERATURES
SHOULD REMAIN IN THE THIRTIES MOST SITES WITH WIDESPREAD
SNOW FLURRIES. ON SUNDAY, ANOTHER PACIFIC FRONT IS FORECAST
TO PUSH INTO THE AREA TRIGGERING WIDE SPREAD RAIN SHOWERS OVER THE
COLUMBIA BASIN REGION AND MOUNTAIN SNOW AS WELL AS BREEZY TO WINDY
SOUTHWESTERLY WINDS. /JVW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 037 043 038 048 038 047/ 90 40 60 60 50 40
COEUR DALENE 036 042 036 046 037 046/ 90 40 60 60 50 40
PULLMAN 037 045 041 051 040 047/ 90 40 50 40 40 30
LEWISTON 040 048 043 054 042 052/ 80 40 40 30 30 20
COLVILLE 035 046 037 047 037 047/ 80 40 70 80 60 60
SANDPOINT 034 043 036 047 037 047/ 90 60 70 80 80 70
WALLACE 032 040 035 046 035 048/ 90 60 70 80 80 70
MOSES LAKE 037 048 039 053 038 049/ 20 10 20 10 20 20
WENATCHEE 034 047 038 051 036 047/ 20 10 30 10 20 30
OMAK 035 045 037 046 038 047/ 30 10 60 70 60 70
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING TONIGHT THRU MIDDAY MON IDZ1,4
ABOVE 4K FT...
...WIND ADVISORY FOR THIS EVENING IDAHO ZONES 2, 3, 26, 27...
...SNOW ADVISORY ID ZONE 27 LATE TONIGHT THROUGH MONDAY ABOVE
4000 FT...
WA...WINTER STORM WARNING TONIGHT THRU MIDDAY MON WAZ37
ABOVE 4K FT...
...SNOW ADVISORY TONIGHT WAZ042 ABOVE 3K FT...
...WIND ADVISORY THIS EVENING WA ZONES 34, 35, 44
...WIND ADVISORY THIS EVENING WA ZONES 32, 33, 36
&&Hazardous weather outlook, Nov 16, 11:00 AM PST, 4 hours before
IDZ001>004-026-027-WAZ031>038-041>044-171430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PST SUN NOV 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO
.DAY ONE... TODAY
A MOIST AND DYNAMIC WINTER STORM WILL ARRIVE IN THE INLAND NORTHWEST
TODAY. SNOW HAS BEGUN IN THE CASCADES THIS MORNING AND SIGNIFICANT
MOUNTAIN SNOW ACCUMULATIONS OF SEVERAL INCHES ARE EXPECTED IN THE
UPPER REACHES OF THE VALLEYS BY EVENING. MOUNTAIN SNOW WILL ALSO
SPREAD ACROSS NORTHEAST WASHINGTON...THE IDAHO PANHANDLE AND BLUE
MOUNTAINS THIS AFTERNOON. A WINTER STORM WARNING FOR LATE TODAY INTO
MIDDAY MONDAY CONTINUES FOR MOUNTAINS OF NORTHEAST WASHINGTON AND
THE IDAHO PANHANDLE. SNOW ADVISORIES STARTING TODAY HAVE ALSO BEEN
POSTED FOR THE EAST SLOPES OF THE NORTHERN CASCADES AND THE
NORTHEAST BLUE MOUNTAINS. WIND ADVISORIES FOR THIS AFTERNOON AND
EVENING HAVE BEEN ISSUED FOR THE COEUR DALENE AREA...IDAHO
PALOUSE...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
COUNTIES...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
PALOUSE...SPOKANE AREA...MOSES LAKE AREA...UPPER COLUMBIA BASIN...
AND THE WATERVILLE PLATEAU. SEE THE LATEST WINTER WEATHER BULLETINS
AND WEATHER MESSAGES FOR DETAILS (WWUS46 KOTX WSWOTX AND WWUS76 KOTX
NPWOTX)
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
SIGNIFICANT MOUNTAIN SNOW WILL CONTINUE THROUGH THE NIGHT AND INTO
MONDAY. SNOW LEVELS WILL RANGE FROM 3000 FT IN THE CASCADES TO 4000
FT IN THE PANHANDLE AND THE BLUE MOUNTAINS. TOTAL SNOW AMOUNTS WILL
RANGE FROM 5 TO 9 INCHES THE BLUE MOUNTAINS...6 TO 10 INCHES
NORTHEAST WASHINGTON AND THE PANHANDLE...TO ALMOST AN FOOT NEAR THE
CREST OF THE CASCADES. WINDY CONDITIONS WILL DEVELOP IN THE
MOUNTAINS AND SPREAD INTO SOME OF THE EXPOSED LOW LANDS BY EVENING
WITH WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS OF 45 MPH.
THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MID WEEK. ANOTHER
ROUND OF SIGNIFICANT SNOW IS POSSIBLE IN THE HIGHER MOUNTAINS
STARTING BY TUESDAY MORNING AND CONTINUING INTO THURSDAY. IT IS
EXPECTED TO BE A WARMER STORM...PUSHING SNOW LEVELS TO THE HIGHEST
PEAKS ACROSS THE NORTH. THERE IS ALSO THE POTENTIAL FOR MORE WINDY
CONDITIONS. DUE TO THE UNCERTAINTY OF THIS EVENT...NO WEATHER
WATCHES HAVE BEEN ISSUED YET. PLEASE CONTINUE TO MONITOR THIS
PRODUCT FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, E Chelan/Extreme W Douglas
- When
- November 16, 3:00 PM PST to 4:00 PM PST
- Where
- E Chelan/Extreme W Douglas forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Locally strong winds channeled through the valleys near the Cascade Mountains during the afternoon of November 16th. In Wenatchee an 80 foot tall pine tree was blown over.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, November 16 to 18, 20031 death · 72 injured · $6.7 million · F2 · 35 events
- Heavy Snow in Idaho, November 16 to 17, 20035 events
- Dense Fog in Kansas, November 16, 20034 events
- Dense Fog in California, November 16, 20034 events
- Heavy Snow in Utah, November 16 to 17, 20034 events
- Winter Storm in Montana, November 16 to 17, 20034 events
- Heavy Rain in U.S. Virgin Islands, November 16 to 18, 20032 events
- Heavy Snow in Idaho, November 16 to 17, 20032 events
- Flash Flood and Heavy Rain in Texas, November 16, 2003$3,000 · 2 events
- Heavy Snow in Washington, November 16 to 17, 20032 events
- High Wind in Oregon, November 16, 200363 kt wind · 2 events
- Winter Storm in Idaho, November 16 to 17, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335175.